Jump to content

What are the signs and symptoms of...

Nurses   (6,939 Views | 3 Replies)

jschut has 20 years experience as a BSN, RN.

19,093 Profile Views; 2,741 Posts

impending death from COPD? What can I expect as the time draws more near? My patient is already sleeping more, already has +3 pitting edema in his feet, tends to become confused ALOT these days.

His daughter, my friend, was asking about what to expect and some things to watch out for and I told her about the lungs filling with fluid and the more frequent trips to the hospital and the edema....what else can be expected as time nears?

Thanks everyone! I sure do appreciate this!

Share this post


Link to post
Share on other sites

11,191 Posts; 54,554 Profile Views

impending death from COPD? What can I expect as the time draws more near? My patient is already sleeping more, already has +3 pitting edema in his feet, tends to become confused ALOT these days.

His daughter, my friend, was asking about what to expect and some things to watch out for and I told her about the lungs filling with fluid and the more frequent trips to the hospital and the edema....what else can be expected as time nears?

Thanks everyone! I sure do appreciate this!

julie,

it sounds like your patient is a candidate for hospice and not a moment too soon. the lethargy and confusion would probably be related to hypoxia and elevated co2. are you his home health nurse? what is his doctor doing for him? please, if he is truly in end stage copd, get him on morphine and also a scopalimine patch or levsin gtts. or better yet, get hospice.... poor guy. :o

leslie

Share this post


Link to post
Share on other sites

11,191 Posts; 54,554 Profile Views

julie,

it sounds like your patient is a candidate for hospice and not a moment too soon. the lethargy and confusion would probably be related to hypoxia and elevated co2. are you his home health nurse? what is his doctor doing for him? please, if he is truly in end stage copd, get him on morphine and also a scopalimine patch or levsin gtts. or better yet, get hospice.... poor guy. :o

leslie

sorry, but i want to add that copd is typically not a peaceful death....there is often much anxiety so ativan should be added to his regimen.

you may or may not see circumoral cyanosis; see if he's using his accessory muscles as he struggles harder to breathe. but there are several interventions that can be used to make him more comfortable, and it sounds like this might be a priority. best wishes.

leslie

Share this post


Link to post
Share on other sites

BittyBabyGrower is a MSN, RN and specializes in NICU, PICU, educator.

1,823 Posts; 13,033 Profile Views

I lived this with my father...it is not a pretty death. They get more tired, but also more agitated and confused due to hypercapnia. They are constantly SOB and cyanotic. They do get puffy, but not all do. They need a lot of sedation to keep calm and sleep.

I hope the end isn't too far....it is a rough way to die.

Share this post


Link to post
Share on other sites
Guest
This topic is now closed to further replies.
×

This site uses cookies. By using this site, you consent to the placement of these cookies. Read our Privacy, Cookies, and Terms of Service Policies to learn more.